Winter Storm, Bond
- When
- December 4, 6:00 AM CST to 10:00 PM CST
- Where
- Bond forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
It was a commuter's nightmare as the first winter storm of the season hit parts of Southwest Illinois. With temperatures in the middle 20's, the light snow immediately stuck to area roads as it started to fall around 6 am creating very slick conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
It was a commuter's nightmare as the first winter storm of the season hit parts of Southwest Illinois. With temperatures in the middle 20's, the light snow immediately stuck to area roads as it started to fall around 6 am creating very slick conditions. With roads becoming crowded with people heading to work, the highway and road crews could not make much headway in terms of plowing or spreading salt. Traffic in the St. Louis Metropolitan area crawled along throughout the day. Area school busses were running up to 2 hours late in getting children to school. In some areas, accident reports were coming in at the rate of 30 to 40 an hour. Snowfall across the region ranged from 2 to 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 4, 4:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CST WED DEC 4 2002
SGFNT WINTER STORM DVLPG...HAVE ENHANCED FCSTS TO BRING WINTER STORM
WRNGS NWD INTO EXTRM SRN PTNS CWA WITH WINTER WX ADVISORY FOR NEXT
TIER OF ZONES. HAVE A TWO-PHASE WX PRODUCER AS VORT MAX SLIEES EWD
JUST TO THE S OF AREA. LOOK FOR FIRST BURST OF SNOW EARLY THIS
MORNING UNTIL DRY LN WRAPS NEWD ACRS AREA...THEN DEFORMATION SNOW
THIS AFTN AND TNGT AS VORT MAX SWEEPS EWD.
NGM TEMP GUIDANCE NOT TOO BAD...AVN TOO COLD AS USUAL...HWVR DID GO
WELL BELOW GUID TMW NGT AS NEW SNOW COVER AND CLR SKIES ALLOW SGFNT
RADIATIONAL COOLING...PROBABLY DID NOT GO COLD ENUF IN HEAVY SNOW
COVER AREAS...WENT FOR 10 ABOVE...BUT CAN LOOK AT THAT TMW AGAIN.
.STL...WINTER STORM WARNING FOR REYNOLDS...IRON...AND MADISON
COUNTIES IN MISSOURI THROUGH MIDNIGHT.
WINTER WX ADVISORY FOR RANDOLPH COUNTY IN ILLINOIS AND
CRAWFORD...WASHINGTON...ST. FRANCOIS...AND STE. GENEVIEVE COUNTIES
IN MISSOURI THROUGH MIDNIGHT.
PEDIGOILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036 -041-042-047>052-059>065-072>075-084-085-099-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CST WED DEC 4 2002 THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. A WINTER STORM DUMPED 3 TO 8 INCHES OF SNOW SOUTH OF INTERSTATE 70 THROUGH SOUTHERN MISSOURI INTO SOUTHERN ILLINOIS OVER THE PAST 24 HOURS. THAT STORM HAS ENDED AND DRY AND QUIET CONDITIONS ARE EXPECTED FOR A SUBSTANTIAL PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE WEATHER SERVICE OFFICE IN ST LOUIS THIS MORNING. PEDIGO
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324845, 5324846, 5324847, 5324848, 5324849, 5324850, 5324851, 5324852.